Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 203, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Sep 8, 2020, 6:11 PM CDT for Jones County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2020, 6:11 PM CDT (23:11 UTC)
- Expired
- Sep 8, 2020, 6:45 PM CDT
- In force
- 34 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Jones County, TX
The radar
The Dyess AFB radar (KDYX), 63 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 830 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 4:03 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Sep 8, 4:03 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 403 PM CDT Tue Sep 8 2020 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Wednesday) Issued at 350 PM CDT Tue Sep 8 2020 This afternoon, isolated showers and thunderstorms have developed across the northern Concho Valley and Big Country as high dewpoints (above 65) and day-time heating induced instability (ML CAPE above 2000 J/KG) has been enough to overcome a weak capping inversion. The long advertised cold front is currently moving past Lubbock and headed our direction. Latest hi-res model guidance shows the front moving into the Big Country late this evening, down into the northern Concho Valley after midnight, pushing into the southern Concho Valley by mid morning Wednesday, then into the Heartland and Northern Edwards Plateau early Wednesday afternoon, and finally into the Northwest Hill Country late Wednesday afternoon. The expected somewhat slow progress of the front will result in the front being around longer to provide an extra focus of lift and heavy rain, particularly in the western counties where models indicate the heaviest rainfall amounts. In the upper levels, the upper low is still forecast to move into the Four Corners region tonight and hang out in that area through Wednesday, tapping into mid and upper level subtropical moisture, while high amounts of moisture behind and ahead of the front will provide plentiful moisture in the low levels (precipitable water values of 1.8-2.0 inches). This will result in efficient/heavy rainfall rates from showers/storms. After the frontal passage, warm air advection in the low levels will continue to provide lift, resulting in potentially widespread stratiform rainfall. Due to the NAM usually handling cold fronts better, the temperature forecast continues to lean towards that model, which also happens to show the coolest temperatures for this event. Thus, the forecast indicates lows early tomorrow morning and day-time highs Wednesday afternoon in the mid 50s in our northwest counties and upper 60s in the southeast counties... and lows Wednesday night in the 50s area-wide. Potential rainfall totals still look pretty heavy: widespread 2-4 inch amounts and locally 6 inches. The heavy rain amounts could result in increased flooding concerns. Severe thunderstorms are not expected at the moment, although a few strong storms cannot be ruled out. && .LONG TERM... (Wednesday night through next Monday) Issued at 350 PM CDT Tue Sep 8 2020 The primary forecast focus this cycle was on the short term. Good rain chances do continue into Thursday, with isentropic upglide the main forcing mechanism. Then, rain chances decrease, as drier air moves into West Central Texas. For this weekend, rain chances briefly increase, with the best chances across our southern counties. The good news is temperatures will be on the lower side of seasonal normals, into the start of next work week. && .PRELIMINARY POINT TEMPS/POPS... Abilene 57 58 51 65 / 80 90 80 60 San Angelo 61 62 55 63 / 80 90 80 70 Junction 70 72 59 69 / 70 80 80 70 Brownwood 68 69 56 68 / 80 80 80 60 Sweetwater 53 54 52 60 / 90 90 80 70 Ozona 62 64 55 66 / 80 90 90 70 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...SJH LONG TERM...19 AVIATION...SJH
Hazardous weather outlook, Sep 8, 2:40 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 240 PM CDT Tue Sep 8 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-091945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 240 PM CDT Tue Sep 8 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible this afternoon and early evening. Lightning strikes, brief downpours and locally gusty winds are possible. A strong cold front will bring high chances for thunderstorms tonight, mainly after midnight. Some storms could be strong, with lightning, gusty winds and heavy downpours possible. Heavy rain could result in flooding concerns overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A strong cold front will continue to bring chances for thunderstorms Wednesday through Thursday evening. Some storms could be strong, with lightning, gusty winds and heavy downpours possible. Heavy rain could result in increased flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Sep 8, 2:40 PM CDT, 3 hours 31 minutes before
Special Weather Statement National Weather Service San Angelo TX 240 PM CDT Tue Sep 8 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-091230- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- Including the cities of ROTAN, ROBY, SWEETWATER, STERLING CITY, ROBERT LEE, BRONTE, BALLINGER, WINTERS, MERTZON, SAN ANGELO, EDEN, OZONA, ELDORADO, SONORA, HASKELL, THROCKMORTON, WOODSON, STAMFORD, ANSON, HAMLIN, ALBANY, ABILENE, CLYDE, BAIRD, CROSS PLAINS, COLEMAN, BROWNWOOD, BRADY, SAN SABA, MENARD, JUNCTION, and MASON 240 PM CDT Tue Sep 8 2020 ...Abrupt Change in the Weather with Colder and Wet conditions Tonight through Thursday... An early season Canadian Cold Front will move through West Central Texas Tonight into Wednesday, shifting the winds to the north at 15 to 30 mph and bringing heavy rain and thunderstorms to the region. The highest chances for widespread moderate to heavy rain and thunderstorms will be very early Wednesday morning through Wednesday night. Heavy showers and thunderstorms could continue through the day Thursday as well. Total rainfall amounts look to be around 2 to 4 inches, with local amounts of 6 inches. The heavy rain could lead to increased flooding concerns for urban areas and small streams. Rises along area rivers are likely, and there is the potential for minor to possible moderate flooding along the Upper Brazos, Upper Colorado and Rio Grande tributaries. The combination of gusty winds, colder temperatures and rainfall will make it feel unusually cool for this time of year, dropping wind chill temperatures into the low 50s Wednesday and Thursday mornings. This may impact livestock, especially newly shorn sheep in West Central Texas. SJH
Special weather statement, Sep 8, 4:06 PM CDT, 2 hours 5 minutes before
Special Weather Statement National Weather Service San Angelo TX 406 PM CDT Tue Sep 8 2020 TXZ098-082145- Haskell TX- 406 PM CDT Tue Sep 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HASKELL COUNTY UNTIL 445 PM CDT... At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near Rochester, or near Haskell, moving north at 15 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Rochester around 420 PM CDT. Weinert around 435 PM CDT. O'brien around 440 PM CDT. Other locations impacted by this storm include Jud, Us- 277 Near The Haskell-Knox County Line and Us-380 Near The Haskell- Stonewall County Line. LAT...LON 3305 9966 3308 9999 3340 9999 3340 9957 TIME...MOT...LOC 2106Z 194DEG 14KT 3324 9979
Special weather statement, Sep 8, 5:54 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service San Angelo TX
554 PM CDT Tue Sep 8 2020
TXZ098-113-082345-
Haskell TX-Jones TX-
554 PM CDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HASKELL AND
NORTHWESTERN JONES COUNTIES UNTIL 645 PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm over
Anson, moving north at 20 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Haskell and northwestern Jones Counties, including the following
locations... Funston, Tuxedo and Truby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3300 9981 3269 9974 3263 9996 3286 10015
3293 10014
TIME...MOT...LOC 2253Z 159DEG 16KT 3274 9990The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 4:06 PM CDT | Special Weather Statement | SJT | Haskell | 39 min |
| Sep 8, 4:19 PM CDT | Areal Flood Advisory | SJT | Haskell | 3 hr |
| Sep 8, 5:17 PM CDT | Areal Flood Advisory | SJT | Fisher | 3 hr |
| Sep 8, 5:54 PM CDT | Special Weather Statement | SJT | Jones | 51 min |
| Sep 8, 6:19 PM CDT | Areal Flood Advisory | SJT | Haskell, Jones | 3 hr |
| Sep 8, 6:48 PM CDT | Flash Flood Warning | SJT | Jones | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.